Heat, Butler
- When
- August 4, 1:00 PM CST to 6:00 PM CST
- Where
- Butler forecast zone
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
A southerly wind flow ahead of a cold front over central Missouri brought very hot and humid conditions. Along and south of a line from Sikeston to Poplar Bluff and Doniphan, high temperatures were in the mid 90's.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A southerly wind flow ahead of a cold front over central Missouri brought very hot and humid conditions. Along and south of a line from Sikeston to Poplar Bluff and Doniphan, high temperatures were in the mid 90's. The heat index topped out from 105 to 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 12:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 159 PM CDT SAT AUG 4 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 137 PM CDT SAT AUG 4 2012 THE LATEST SURFACE ANALYSIS DEPICTED A WARM FRONT EXTENDING EAST FROM A LOW CENTERED OVER SOUTH CENTRAL IA...ACROSS CENTRAL ILLINOIS TO CENTRAL INDIANA. A COLD FRONT ARCED SOUTHWEST FROM THE LOW ACROSS KS INTO THE OK PANHANDLE. REGIONAL RADAR LOOP DETECTED A STRONG LINE OF THUNDERSTORMS EXTENDING FROM SDF TO NEAR BNA AND MOVING EASTWARD. INFRA RED SATELLITE AND THE LIGHTNING DETECTION CHART INDICATED THE LINE WAS INTENSIFYING AS TOPS COOLED AND CLOUD TO GROUND STRIKES INCREASED IN ADDITION TO THE NEGATIVE TO POSITIVE STRIKE RATIO. THE AFOREMENTIONED FRONT WILL BE THE FOCUS FOR OUR NEXT ROUND OF WEATHER WITH A SIGNIFICANT SEVERE THREAT AS WELL. THE FRONT WILL BE MAKING ITS WAY ACROSS SEMO EARLY MORNING AND SIL LATE MORNING REACHING INTO SWIN AND WKY IN THE AFTERNOON. THE SEVERE THREAT EXISTS OVER MOST OF THE QUAD STATE BUT IS MOST ENHANCED OVER WEST KY. THE MODELS HAVE BEEN HINTING AT THE FRONT HANGING UP OVER WEST KY IN THE AFTN. IF THIS HOLDS TRUE IT WILL ALLOW THE UPPER LEVEL SHORT WAVE TO PHASE WITH THE SURFACE FRONT PROVIDING UPPER LEVEL SUPPORT. IN ADDITION IF DEBRIS CLOUDS HOLD OFF LONG ENOUGH FOR SUFFICIENT HEATING...WE COULD ENCOUNTER ONE VERY ACTIVE AFTN. BOTH THE OPERATIONAL GFS AND THE NAM INDICATE CAPES > 2K J/KG IN THE AFTN...PWATS > 2"...AND LI'S IN THE -5 TO -6 RANGE. WILL TAPER OFF POPS RAPIDLY AFTER SUNSET AND DRY INTO THE FIRST PART OF NEXT WEEK. ALSO TEMPS WILL BE ON THE ORDER OF NEARLY 10 DEGREES COOLER THAN THE PAST WEEK WITH HIGHS AROUND 90 EARLY ON AND DEW POINTS PLUNGING FOR THIS TIME OF SEASON ESPECIALLY YIELDING MIN RH VALUES INTO THE LOWER 30S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 137 PM CDT SAT AUG 4 2012 AT THE START OF THE LONG TERM PORTION OF THE FORECAST...WE ARE IN THE MIDST OF ENJOYING A RELATIVE COOL-DOWN...AT LEAST IN COMPARISION TO THE EXTREME HEAT/HUMIDITY WE'VE HAD FOR MUCH OF THE SUMMER. TEMPS WILL BE CLOSER TO SEASONAL NORMS AND HUMIDITY LEVELS WILL ACTUALLY BE SLIGHTLY DRIER/MAKING FOR A MORE PLEASANT AIRMASS. THIS WILL BE THE CASE FOR TUE-WED. THEN DURING THE LATTER PORTION OF THE WEEK...THE NEXT WEATHER SYSTEM TAKES SHAPE AND WE BECOME WARM SECTORED AHEAD OF IT. THIS MEANS INCREASED HEAT/HUMIDITY FOR THE WED NIGHT-THU NITE TIME FRAME. THIS WILL BE COINCIDENT...HOWEVER...WITH INCREASING PCPN CHANCES AS A DEVELOPING LOW PRESSURE SYSTEM DRIVES A FRONT THRU THE AREA. BOTH THE GFS/ECMWF SUGGEST FROPA SOMETIME THU NIGHT...WITH A POST FRONTAL AIRMASS FILTERIN IN FOR FRIDAY. THE GFS IS A LITTLE SHARPER/HIGHER AMPLITUDE WITH THE FLOW/SYSTEM PASSAGE...THE ECMWF A LITTLE MORE MUTED...BUT SIMILAR TIMING NONETHLESS. LOOK FOR A POTENTIAL FOR LINGERING SMALL POPS FRIDAY...THEN A RETURN TO DRIER/SEASONALLY COOLER (CLOSER TO CLIMO) CONDITIONS AGAIN IN THE POST FRONTAL ENVIRONS FRI NITE-SAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 137 PM CDT SAT AUG 4 2012 CONVECTIVE LINE DURING HEAT OF DAY MAY IMPACT OWB...WITH SCT SHOWERS NEAR EVV...OTHERWISE A LULL IN ACTIVITY TIL THE FRONTAL INTRODUCTION TONIGHT. GENERALLY VFR CONDITIONS XCP IN STORMS...THEN LATE TONIGHT-EARLY TOMORROW COLD FRONTAL INTRODUCTION MEANS INCREASING STORM CHANCES WITH MVFR CIGS/POTENTIAL FOR IFR VSBYS ENTERS THE FORECAST WINDOW. FRONT SHOULD CLEAR WEST-TO-EAST BY 18Z TOMORROW BUT MAY BE HANGING UP AS IT TRIES TO CLEAR SO LOW VFR-MVFR CONDITIONS CAN BE EXPECTED THRU THE BULK OF THE PLANNING PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...KH LONG TERM....DH AVIATION...DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT SAT AUG 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 100 PM CDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ISOLATED SEVERE STORMS CANNOT BE RULED OUT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL INCREASE THROUGH DAY SUNDAY...OVER WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. IN FACT...MOST OF THE AREA HAS BEEN OUTLOOKED BY THE STORM PREDICTION CENTER WITH A SLIGHT RISK OF SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS ALONG WITH LOCALLY HEAVY RAINFALL. FOR NEXT FRIDAY AFTERNOON AND EVENING...HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ARE FORECAST FOR SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. HEAT INDEX VALUES BETWEEN 105 TO 115 DEGREES WILL BE POSSIBLE OVER SOUTHEAST MISSOURI. IN ADDITION...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH ANY STORMS THAT DEVELOP LATE FRIDAY AFTERNOON AND EVENING. AT THIS TIME...THE PRIMARY HAZARD WOULD BE DAMAGING WINDS...WITH HAIL A SECONDARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE MOST LIKELY ON SUNDAY...BUT CANNOT BE RULED OUT THIS AFTERNOON...TONIGHT AND AGAIN NEXT FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1219 PM CDT SAT AUG 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-042030- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1219 PM CDT SAT AUG 4 2012 ...HEAT INDEX POSSIBILITIES... ABUNDANT CLOUD COVER...SCATTERED SHOWERS...AND ISOLATED THUNDERSTORMS HAVE KEPT TEMPERATURES BELOW EXPECTED LEVELS TODAY AND HAVE RESULTED IN CURRENT AND EXPECTED HEAT INDEX VALUES BELOW ADVISORY CRITERIA. THEREFORE THE HEAT ADVISORY THAT WAS IN EFFECT HAS BEEN CANCELLED. HOWEVER...EVEN THOUGH CLOUDS AND PRECIPITATION HAVE KEPT HEAT INDEX VALUES BELOW ADVISORY CRITERIA TODAY...ANY LOCATIONS THAT BREAK OUT OF THE CLOUDS WILL INCREASE THE HEAT INDEX TO UNCOMFORTABLE LEVELS...EVEN IF JUST SHY OF HEAT ADVISORY CRITERIA. IT IS STILL A GOOD IDEA TO STAY GUARDED ABOUT THE HEAT...TAKE FREQUENT BREAKS...AND DRINK PLENTY OF WATER...IF YOU MUST BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME. THE HEAT ADVISORY CRITERIA THRESHOLD IS A 105 HEAT INDEX.
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402727, 402729, 402730, 402732, 402733, 402735.